You are here:

Urology/I can't maintain an erection

Advertisement


Question
When I am on foreplay with my girl a fluid starts to leak out of my penis and I lose my erection ... I have heaps of pre-cum and I can't maintain an erection with her.

So can you still be aroused with heaps of pre cum and still not achieve or maintain an erection? I'm fit and healthy, 21 years old.

What would be the solution? Viagra would temporary help me?

Thank you

Answer
Mark, the amount of pre-cum has nothing to do with the ability to obtain and/or maintain an erection.   Pre-ejaculate ("precum") is a normal secretion of a mucous like material from the paired Cowper glands that empty into a man's proximal urethra.  The glands are analogous to the Bartholin glands located at vaginal introitus.  The discharge they produce is in response to sexual arousal & is distinctly different from ejaculation.   The amount of pre-ejaculate varies with each individual but will be greater if one has not been sexually stimulated for a while.   The function of a man's pre-ejaculate is to lubricate the urethra & to neutralize any residual acid urine. These actions allow the semen to be discharged more easily & improve sperm viability.  The Cowper glands gradually become smaller with age and the secretion, likewise, lessens over time.   Pre-ejaculate characteristically does not contain sperm although small amounts can sometimes leak into it.  Therefore, although the chance of pregnancy from contact with this fluid is quite small, it is theoretically possible.

If you have normal erections alone such as when masturbating, you probably have some degree of performance anxiety.  Every man occasionally has difficulty obtaining or maintaining erections.  There are many possible reasons for this such as too frequent sex (or ejaculation), prostatitis (inflammation of the prostate gland), fatigue, drugs, alcohol, emotional causes, etc.  When it happens out of the blue for the first time, it is not uncommon to have the event in the back of your mind when you try to have sex in the future.  If this thought interferes with your function, the disorder is called "performance anxiety".  It is one of the emotional causes of impotence and quite common.  One of the keys to diagnosis is that you are able to have perfectly normal erections with masturbation but problems only when there is another person involved.  Although drugs such as Viagra, Levitra and Cialis are not specific for such problems, I have used them in these situations.  I have found that the use of 1/2-1  50 mgm tablet of Viagra works very well. Often it  is not necessary to use the drug again.  Just having it available for those problem situations seems to bolster one's confidence enough so that it is not needed.  These medications do have certain contraindications and side effects.  Therefore, they should only be prescribed by a physician familiar with your medical history.  If the problem persists or still worries you, the best course of action is to discuss the anxiety with a sex therapist.

If you do not have normal erections with masturbation, get back to me and I'll elaborate further.  Good luck.

Urology

All Answers


Answers by Expert:


Ask Experts

Volunteer


Arthur Goldstein, M.D.

Expertise

Problems or questions related to the field of urology; ie urinary stone disease, urinary cancers (kidney, bladder, prostate, testis, etc.), urinary infections, etc. I no longer answer questions related to erection problems or male sexual dysfunction.

Experience

I am retired from the active practice of urology. My 34 years was totally in the clinical field and involved the entire gamut of genitourinary problems, with special interest in endourology.

Organizations
American Medical Association, American Urological Association, American College of Surgeons

Education/Credentials
College degree - BS Medical degree - MD Master of Science - MS

©2016 About.com. All rights reserved.